HealthCentral.com

People's Pharmacy


For more up-to-date information on drugs, herbs and home remedies visit The People's Pharmacy Home Site at peoplespharmacy.us


Pros And Cons Of Cholesterol Drugs

Posting Date: 08/26/2002

Cholesterol-lowering drugs have revolutionized the treatment of heart disease. Statin-type medications such as Lipitor, Zocor and Pravachol reduce the risk of heart attacks, saving lives.

Last year nearly 100 million prescriptions were filled for these medicines and sales have reached more than $10 billion annually.

Many patients love statins. They reduce total cholesterol, bad LDL cholesterol, triglycerides and raise good HDL cholesterol. Even when people cheat on their diet and have an occasional hot fudge sundae, cholesterol levels stay low.

Statins also have an anti-inflammatory effect which may be just as important in lowering the likelihood of a heart attack. These drugs reduce something called C-reactive protein which is a marker for inflammation and heart disease.

But as good as these drugs may be for millions of people, there are some patients who experience unacceptable side effects:

?I had been taking Lipitor for over two years with good results on my cholesterol tests. The last six months on this drug I began to experience severe muscle weakness, and then complete exhaustion.

?I kept getting worse, and could walk only about 30 feet without severe pain. I had to give up all my normal activities and saw a specialist who ruled out peripheral arterial disease.

?By this time I had lost a lot of muscle control. Even my voice was unpredictable and my handwriting was very shaky.

?When I read in the paper about another person having similar symptoms on Lipitor, I got excited. I stopped the Lipitor with medical supervision and gradually regained my strength. I am not quite 100 percent as good as I was before, but I am very close.

?My doctor had never heard of any other experience like mine on Lipitor. I think it must be more common than doctors realize.?

Another reader reports that while on a statin, ?I started having difficulty with my legs and suffered greatly for months. My doctor offered no remedies except to wear support hose.